The Best Medicine For Stuffy Nose And Sinus Pain:
shrink swollen blood vessels and tissues in your nose, making breathing easier. One type, pseudoephedrine , is sold without a prescription but only from behind the pharmacy counter and in limited quantities because it can be used to make the illegal drug methamphetamine .
Nasal decongestant sprays containing the active ingredient oxymetazoline do a good job of reducing stuffiness after just one dose, shows research in the December 1, 2019, issue of the journal Rhinology. However, you shouldn’t use these sprays for more than three days in a row or your stuffy nose could get worse, according to the American Academy of Family Physicians. Preservative-free saline nasal sprays , which contain a small amount of salt diluted in sterilized water to help moisturize inflamed nasal passages, tend to be safe for daily use in people of all ages.
Combined Remedies To Treat Multiple Symptoms
Daytime examples: Benylin All-In-One Cold and Flu Caplets Robitussin Total Cough, Cold & Flu Vicks DayQuil Cold & Flu Multi Symptom Relief LiquiCaps.
Nighttime examples: Tylenol Complete Cold, Cough & Flu Benylin All-In-One Cold and Flu Night Caplets Vicks NyQuil Cold & Flu LiquiCaps.
How they work: If youre suffering from severe and multiple cold and flu symptoms fever, aches, nasal congestion, cough then a combination remedy could be your best choice for relief. These medications combine pain- and fever-reducers with decongestants, cough suppressants, expectorants and, in the nighttime products, antihistamines. There is almost any combination of ingredients available for any combination of symptoms, says Kalyn. Speak to your pharmacist to get help finding the product thats the best match.
Need to know: Follow package directions. Since these treatments contain several different drugs, its especially important to rule out any contraindications with your pharmacist and to avoid taking them with any other cold and flu medications.
If you dont have all of the symptoms listed on the package, consider an alternative product. You could experience unnecessary side effects if youre taking something for a symptom that doesnt need to be treated, says Kalyn. Also, she says, taking multi-symptom medications along with other cold or flu products may result in double dosing.
Try: Tylenol Complete Cold, Cough and Flu Day + Night Capsules, $13, well.ca
Best Cold Medicine For Sinus Headache
To treat a sinus headache, decide if youd like to treat the pain from your sinus blockage or the actual blockage itself.
Read Also: How Bad Is The Flu
Manukora Multifloral Raw Manuka Honey $1499
Not everyone does well with guaifenesin, which is a good cough medicine because it can raise your blood pressure, she said. Ill recommend manuka honey or buckwheat honey. Studies have shown it helps with your cough, especially if you take it at nighttime.
Gandhi explained that the only precaution with buckwheat or manuka honey is if youre pre-diabetic or diabetic just watch your blood sugar levels.
Ill usually recommend using a nasal saline spray when you already have a cold, she said. Its good to help rinse out pathogens from your nasal pathway to help improve breathing.
Plus, it can be used with other over-the-counter or prescribed medications, per Gandhi.
What Are The Common Otc Medications
Cough and cold medications
- It can be stressful when a cough keeps your child awake at night. But coughing can be helpful. It can be a sign that the body is getting rid of mucus that irritates the airway. Syrups that stop this normal response of the body can be harmful to children.
- Many OTC cough-and-cold products contain drugs that claim to ease coughing. Usually, they include dextromethorphan and/or diphenhydramine that reduce the cough reflex.
- Some OTC drugs contain codeine. Codeine should not be used in children under the age of 12 for any reason.
- Always check the label first to make sure the medication is suitable for your child. Talk to your health care provider if you have any questions about using cough and cold medicines in children. These professionals can also help make sure these medications wont interfere with other health products your child may be taking.
- Oral decongestants are drugs from the same family as adrenaline. They are given to reduce swelling and stuffiness in the nose due to colds.
- Antihistamines are usually used to dry up a runny nose or reduce sneezing caused by allergies.
- They can also ease itching from things like hives, chickenpox or insect bites.
- Antihistamines wont help someone with a cold. They can actually cause side effects, such as drowsiness, if used for the treatment of a cold.
Nasal drops or sprays
Pain and fever relievers
Natural health products
Read Also: Is Getting A Flu Shot Mandatory
How Often Should I Use Nasal Spray
Nasal decongestants work fast to open your airways. But if you use them for more than 3 days in a row, you may end up more stuffy than you were at the start.
Some doctors suggest using a saline spray instead of a medicated spray. It may take longer to work, but you wonât have problems down the line.
Typical Dosing For Allegra
Adults and children 12 years of age and older:
- 12-hour tablet: The typical dose is one tablet with water twice a day. Dont take more than 2 tablets a day.
- 24-hour tablet: The typical dose is one tablet with water once a day. Dont take more than one tablet a day.
Children under 12 years of age:
- Oral suspension: For children aged 2 to 12, take 5 mL every 12 hours. Dont take more than 10 mL in 24 hours
- Dissolvable tablet: For children aged 6 to 12, take 1 tablet every 12 hours on an empty stomach. Dont take more than 2 tablets in 24 hours.
You May Like: Can You Get Flu And Pneumonia Vaccine Together
To Relieve A Sore Throat Fever Headache Or Muscle Aches
Examples: Motrin Tablets Advil Caplets Aspirin Original Strength Tylenol Regular Strength Tablets
How they work: Non-steroidal anti-inflammatory drugs , which include ibuprofen and acetylsalicylic acid , work by preventing the formation of prostaglandins, the chemicals in the body that promote pain, inflammation, and fever. Acetaminophen, found in Tylenol, behaves slightly differently it targets the part of the brain that perceives pain and controls body temperature. Both types are equally effective, says Kalyn, so its just a matter of balancing the benefits versus the risks.
NSAIDs will reduce symptoms for six to eight hours compared to four to six for acetaminophen, so NSAIDs can be more beneficial if you need help sleeping through the night.
Need to know: Follow package directions for dosing. The most common adverse effect with NSAIDs is stomach discomfort, so take them with food, says Kalyn. Avoid NSAIDs if you have high blood pressure, a heart, liver or kidney condition, or stomach issues such as heartburn. NSAIDs can increase the risk of ulcers, internal bleeding and damage to the heart, liver, and kidneys. Aspirin should not be taken by those on blood thinners and has been linked to Reyes syndrome, so it should not be given to people age 18 and under. Avoid Tylenol if you have liver or kidney disease.
Try: Motrin Liquid Gels, $20, well.ca
What Should I Do If My Child Has A Cold
Offer plenty of fluids and encourage your child to rest. Colds are caused by viruses that cannot be cured with drugs. They simply need to run their course, so there is little your doctor can offer. However, more serious problems can start out as a cold.
Contact your doctor if your child shows any of the following signs:
- fever lasting more than 72 hours, or, any fever in a child less than 6 months of age
- excessive sleepiness, crankiness or fussiness
- trouble breathing
- coughing that lasts more than a week or is causing choking or vomiting
Recommended Reading: Difference Between Flu A And B Symptoms
Best Cold Medicines For A Stuffy Nose
Topical nasal sprays offer quick relief but may cause rebound congestion with overuse. People should restrict using decongestants to a maximum of 3 consecutive days.
Oral decongestants, including pseudoephedrine and phenylephrine, are effective for the short-term relief of nasal congestion. However, some people may experience side effects from decongestants, such as insomnia or increases in heart rate or blood pressure.
Some cold medicines contain other ingredients, such as antihistamines. People typically use antihistamines for allergies, but because they can cause drowsiness, manufacturers also add them to nighttime cold and flu formulations. This can help people if they have difficulty getting to sleep.
Adding an antihistamine to a decongestant does not guarantee that a person will fall asleep. Also, people should stop using decongestants at nighttime if they find that they cause insomnia.
Doctors do not recommend medicines that suppress a cough for people with a wet cough.
People with a wet cough may take guaifenesin. This is an expectorant that manufacturers claim can help loosen mucus and phlegm.
People with a dry cough, which is a cough that does not produce mucus, may take a cough suppressant. Dextromethorphan is a cough suppressant present in many cold and flu medicines. It acts on parts of the brain to stop a person from coughing.
Sometimes, manufacturers add dextromethorphan to combination cold and flu products, such as all-in-one medicines.
What’s The Deal With Cough Medicine
On the shelf you’ll find tons of cough medicines with a zillion combinations of decongestants, antihistamines, analgesics/antipyretics, cough suppressants, and expectorants. Ask your pharmacist which, if any, would be right for you.
Recommended Reading: Topcare Nite Time Cold And Flu Relief
Its Best To Choose Cold And Flu Medication By Symptom
The key to picking the right product or products to help you feel better faster is to zero in on your symptoms. Also important: Whenever possible, stick to single-ingredient remedies to reduce the risk of side effects, says Nate Favini, MD, an internist and medical director of the nationwide healthcare system Forward.
Choose a medication thats going to directly address the symptom or symptoms that are bothering you rather than a cocktail that may include things you dont need, he says. For example, if the label of a cold or flu medication says that it treats fevers, coughs, and runny noses but you have only a cough, choose a simple cough suppressant instead.
Can Colds And The Flu Be Cured With Medications
No medicines can “cure” colds and flu. However, there are many over-the-counter medicines that can ease the discomfort caused by the symptoms of colds and flu. In addition, there are prescription medicines and a vaccine that can treat and prevent the flu.
Note on antibiotics: Colds and the flu are causes by viruses and cannot be cured with antibiotics. Antibiotics are used to treat bacterial infections, such as strep throat and ear, skin and urinary tract infections. Using antibiotics for infections they are not able to treat makes the antibiotics less effective for infections they are supposed to treat . Never take antibiotics to treat colds and flu.
To ease the discomfort from specific cold and flu symptoms, consider using the following types of OTC medicines:
Recommended Reading: Does Target Give Flu Shots
Best Over The Counter Cold And Flu Medicine Reviews
Choosing the appropriate over the counter cold and flu medicine can be tough. However, if you consider these factors, your job will be easier.
- Product Quality: One of the most important factors to consider when purchasing a product is its quality. Nobody would want a low-quality or easily worn-out object. They are even willing to spend a somewhat greater price for a good product.
- Reliability and durability are inextricably linked. Because it is tough and resilient.
- Ease of Use-The main reason to purchase a over the counter cold and flu medicine is to alleviate as much effort of your task as possible. For this section of our review, we looked at what steps are required for operation and how much attention we had to pay.
- Ergonomics Ergonomics was a much simpler metric for these products. We split it into three aspects: comfort, aesthetics, and profile design. Most of our listed products are decently comfortable, and we think it is one of the group’s sleeker and more stylish designs.
- Value is always important, but the range for over the counter cold and flu medicine is relatively narrow. We feel that the #1 model offers a great value for most people and that the #2 is great for advanced users.
After extensive research, we selected each of these over the counter cold and flu medicine based on their performance and dependability.
Best Overall over the counter cold and flu medicine:
This over the counter cold and flu medicine is the king of the hill.
See details features here:
Should I Use Otc Medications When My Child Has A Cold
When your child is sick, you want them to feel better. Many parents turn to over-the-counter cough and cold medicines for help. Except for pain and fever drugs, like ibuprofen and acetaminophen, there is no proof that they work. In fact, some of the side effects can make your child feel worse.
There is also a risk of giving your child too much medicine, such as acetaminophen on top of a cough syrup that already contains acetaminophen. Never use more than one product at the same time unless advised by your health care provider.
Recommended Reading: Where Does The Flu Come From
Nasal Saline Sprays: Non
Nasal saline is an invaluable addition to the list of over-the-counter medications. It is ideal for all types of nasal problems. The added moisture produced by the saline reduces thick secretions and assists in the removal of infectious agents. There is no risk of becoming addicted to nasal saline. It should be applied as a mist to the nose up to six times per day. Nasal saline can also be made at home: contact your otolaryngologist for details.
Recommended Reading: Herbal Tea For Sinus Congestion
The Best Medicine For Fever Sore Throat And/or Aches And Pains:
Acetaminophen, best known by the brand name Tylenol, is primarily used as a fever reducer, although research in the Cochrane Database of Systemic Reviews suggests it may also relieve cold-related aches and pains. Acetaminophen is safe for most people if taken as directed. It is found in many combination remedies, such as Tylenol Cold + Flu Severe Caplets and Vicks Dayquil Cold & Flu Relief Liquicaps.
Because overdoing acetaminophen can cause serious harm to the liver, avoid using more than one product that contains it at a time to avoid exceeding the FDA-suggested daily dose of 3,000 milligrams for adults per 24-hour period.
Nonsteroidal anti-inflammatory drugs , which include aspirin, ibuprofen , and naproxen , reduce fever as well as inflammation throughout the body. Other research in the Cochrane Database of Systemic Reviews found that NSAIDs can greatly lessen discomfort due to headache, ear pain, muscle pain, joint pain, and sneezing.
Note: Some cold and flu remedies such as Excedrin contain both acetaminophen and an NSAID.
If youre still having a hard time navigating the cold medication aisle, talk to the pharmacist. With a little customized guidance about ingredients, you may be able to enjoy better symptom relief.
Additional reporting by Nuna Alberts.
Also Check: How To Cope With Keto Flu
Dry Air Drying You Out Just Add Water
Another potential remedy for a stuffy nose is salt water, which eases congestion by moistening and clearing the nasal passages. Dry air can increase mucus production and thicken the mucus so that it accumulates in the sinuses, explains Auth. Other irritants that buildup in nasal passages can also lead to nasal inflammation if they arent flushed out.
The nose loves salt water, says Seidman. A home remedy I tell people about is to mix 1 quart of sterilized water, 1 teaspoon of kosher salt, and Â¼ teaspoon , and then run it up your nose.
Neti pots are nasal rinsing devices that have been around for thousands of years. While theyâre generally considered safe, the FDA cautions that they must be used and cleaned properly to avoid the risk of infection. The FDA recommends using purchased distilled or sterile water, boiled and cooled tap water, or water passed through one of its recommended filters in any of these devices to reduce the risk of infection.
Engle says saline nasal sprays are a convenient option to moisten and help drain a stuffy nose because the contents are premixed and sterile, which reduces the potential for infection if used properly. For people squeamish about rinsing out their nose, experts say simply moistening the air around you can help.
A humidifier is a good thing for young children and people who dont want to use drugs, says Engle. Cool mist humidifiers are recommended in childrens bedrooms to reduce the risk of burns from warm mist versions.
If Your Symptoms Keep You Up At Night
Youve probably noticed that a lot of cold and flu meds have nighttime or PM versions in the drugstore aisle. These can help you sleep better if your symptoms are preventing you from getting quality sleep, but note that they may make you feel overly groggy in the morning. As with all of the above remedies, dont take more than the recommended dosage.
Ultimately, the common cold can be a nuisance every year, but chances are you can find something to alleviate your symptoms. Always talk to your doctor if you suspect you might be dealing with something more serious, and dont forget to get your flu shot.
Recommended Reading: Z Pack For The Flu